What To Do If Someone Is Having A Diabetic Emergency?

0
415
Diabetic Emergency

Diabetes is a long-term medical condition, where the body cannot produce enough insulin. Sometimes people who have diabetes may have a diabetic emergency, where their blood sugar level either becomes too high or too low. Both conditions are potentially serious and may need treatment in hospital Hyperglycemia is where the blood sugar levels are quite high, it may be cause by a person with diabetes who has not had the correct dose of medication, may have eaten too much sugary or starchy food, or they may be unwell with an infection. A person with hyperglycaemia may have a medical warning bracelet. Warm dry skin A rapid pulse and breathing Fruity, sweet breath Extreme thirst Or drowsiness, leading them to become unresponsive if not treated. This is also known as a diabetic coma. Call 999 or 112 for emergency help and say you suspect hyperglycaemia. While you wait for help to arrive, keep checking their level of response.

If they become unresponsive at any point, open their airway, check their breathing and prepare to treat an unresponsive casualty. Hypoglycemia is where the blood sugar levels are too low. It can be caused by the level of imbalance between the level of insulin and the level of glucose in the blood. If a person who is receiving treatment for diabetes misses a meal or takes part in a lot of exercise, their blood sugar level will fall On rare occasions, low blood sugar levels can occurs after binge drinking or after having a seizure or epileptic fit. People who suffer from diabetes may recognize when a hypoglycemic episode is coming on or starting, or know that they need to eat something to bring their blood sugar level up. They may have their own blood testing kit to check their blood sugar level, but sometimes they may fail to recognize their symptoms in time and without help they may quickly become weak, confused and unresponsive. A person with very low blood sugar – hypoglycemia may have a medical warning bracelet. Weakness, faintness or hunger. Confusion, show irrational behavior Sweating with cold, clammy skin A rapid pulse Palpitations Trembling or shaking Or maybe less responsive to you. If you suspect hypoglycemia, help the person to sit down If they have their own glucose gel or glucose tablets, help them to take them.

If not, you need to give them something sugary, such as a 150ml glass of fruit juice or non diet fizzy drink, 3 teaspoons of sugar or sugar lumps or sugary sweets for example 3 jelly babies. If they improve quickly, give them more of the sugary food or drink and let them rest. If they have their blood glucose testing kit with them, help them to use it check their blood sugar level and stay with them until they feel completely better. If they do not improve quickly, look for any other reason why they’re unwell and then call 999 or 112 for emergency help. Do not give them anything to eat or drink as they may choke. While waiting, keep checking their level of response. If they become unresponsive, open their airway, check their breathing and prepare to treat an unresponsive casualty. So remember, if they have hyperglycaemia, high blood sugar levels, call 999 or 112. If they have hypoglycemia, low blood sugar levels and are alert, give them a 150ml sugary drink or 3 jelly babies. Sit them down and let them rest. If you’re unable to give them this and they don’t improve quickly, call 999 or 112 for emergency help.

LEAVE A REPLY

Please enter your comment!
Please enter your name here